Integrality Gaps of Integer Knapsack Problems

  • Iskander Aliev
  • Martin Henk
  • Timm OertelEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10328)


We obtain optimal lower and upper bounds for the (additive) integrality gaps of integer knapsack problems. In a randomised setting, we show that the integrality gap of a “typical” knapsack problem is drastically smaller than the integrality gap that occurs in a worst case scenario.


  1. 1.
    Aliev, I.: On the lattice programming gap of the group problems. Oper. Res. Lett. 43, 199–202 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Aliev, I., Gruber, P.M.: An optimal lower bound for the Frobenius problem. J. Number Theor. 123, 71–79 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bertsimas, D., Weismantel, R.: Optimization Over Integers. Dynamic Ideas, Massachusetts (2005)Google Scholar
  4. 4.
    Blair, C.E., Jeroslow, R.G.: The value function of a mixed integer program: I. Discrete Math. 19, 121–138 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Blair, C.E., Jeroslow, R.G.: The value function of an integer program. Math. Program. 23, 237–273 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brauer, A.: On a problem of partitions. Am. J. Math. 64, 299–312 (1942)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chandrasekaran, R.: Polynomial algorithms for totally dual integral systems and extensions. Studies on graphs and discrete programming (Brussels, 1979). Ann. Discrete Math. 11, 39–51. North-Holland, Amsterdam (1981)Google Scholar
  8. 8.
    Conforti, M., Cornuéjols, G., Zambelli, G.: Integer Programming. Graduate Texts in Mathematics, vol. 271. Springer, Heidelberg (2014)zbMATHGoogle Scholar
  9. 9.
    Cook, W., Gerards, A.M.H., Schrijver, A., Tardos, É.: Sensitivity theorems in integer linear programming. Math. Program. 34, 251–264 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dougherty, R., Faber, V.: The degree-diameter problem for several varieties of Cayley graphs I: the abelian case. SIAM J. Discrete Math. 17, 478–519 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Eisenbrand, F., Hähnle, N., Pálvölgyi, D., Shmonin, G.: Testing additive integrality gaps. Math. Program. A 141, 257–271 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Eisenbrand, F., Shmonin, G.: Parametric integer programming in fixed dimension. Math. Oper. Res. 33, 839–850 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fáry, I.: Sur la densité des réseaux de domaines convexes. Bull. Soc. Math. France 78, 152–161 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Garey, M.R., Johnson, D.S.: Computers and Intractability, A Guide to the Theory of NP-Completeness. A Series of Books in the Mathematical Sciences. W.H. Freeman and Co., San Francisco (1979)zbMATHGoogle Scholar
  15. 15.
    Gomory, R.E.: Outline of an algorithm for integer solutions to linear programs. Bull. Am. Math. Soc. 64, 275–278 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Gruber, P.M.: Convex and Discrete Geometry. Springer, Berlin (2007)zbMATHGoogle Scholar
  17. 17.
    Gruber, P.M., Lekkerkerker, C.G.: Geometry of Numbers. North-Holland, Amsterdam (1987)zbMATHGoogle Scholar
  18. 18.
    Hoşten, S., Sturmfels, B.: Computing the integer programming gap. Combinatorica 27(3), 367–382 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kannan, R.: Lattice translates of a polytope and the Frobenius problem. Combinatorica 12, 161–177 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Khachiyan, L.G.: Polynomial algorithms in linear programming. USSR Comput. Math. Math. Phys. 1(20), 53–72 (1980)CrossRefzbMATHGoogle Scholar
  21. 21.
    Marklof, J., Strömbergsson, A.: Diameters of random circulant graphs. Combinatorica 33, 429–466 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ramírez Alfonsín, J.L.: The Diophantine Frobenius Problem. Oxford Lecture Series in Mathematics and its Applications, vol. 30 (2005)Google Scholar
  23. 23.
    Schmidt, W.M.: Asymptotic formulae for point lattices of bounded determinant and subspaces of bounded height. Duke Math. J. 35, 327–339 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Schmidt, W.M.: Integer matrices, sublattices of \(\mathbb{Z}^{m}\), and Frobenius numbers. Monatsh. Math. 178, 405–451 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, New Jersey (1986)zbMATHGoogle Scholar
  26. 26.
    Strömbergsson, A.: On the limit distribution of Frobenius numbers. Acta Arith. 152, 81–107 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Sullivant, S.: Small contingency tables with large gaps. SIAM J. Discrete Math. 18, 787–793 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Vazirani, V.V.: Approximation Algorithms. Springer, Heidelberg (2001)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Cardiff UniversityCardiffUK
  2. 2.TU BerlinBerlinGermany

Personalised recommendations